Alert archive / Massachusetts / High Surf Advisories in 2017
High Surf Advisory 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high surf advisory at Jun 7, 2017, 4:07 AM EDT for Barnstable County, Nantucket County, Massachusetts. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2017, 4:07 AM EDT (08:07 UTC)
- Expired
- Jun 7, 2017, 6:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Nantucket County, MA
The radar
The Boston radar (KBOX), 98 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 8.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584 WHUS41 KBOX 070807 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 407 AM EDT WED JUN 7 2017 MAZ022-024-071700- /O.NEW.KBOX.SU.Y.0001.170607T0807Z-170607T2200Z/ BARNSTABLE MA-NANTUCKET MA- 407 AM EDT WED JUN 7 2017 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. * LOCATION...EAST FACING BEACHES OF OUTER CAPE COD AND NANTUCKET. * TIMING...THROUGH 6 PM THIS EVENING. * SURF AND RIP CURRENT RISK...WITH EAST SWELLS UP TO 5 FEET AND OFFSHORE SEAS UP TO 7 TO 8 FEET...EXPECT THE INCREASED POTENTIAL OF RIP CURRENTS TO DEVELOP ALONG THE EAST FACING BEACHES OF CAPE COD AND NANTUCKET THROUGH THIS AFTERNOON. THE SWELLS WILL LOWER LATE THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER...AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO SHORE. ANOTHER MEANS OF ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE CURRENT OUT UNTIL IT DISSIPATES...THEN SWIM BACK TO SHORE OUTSIDE OF THE RIP CURRENT. DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE RIP CURRENTS CAN BE ENHANCED. IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL AWAY FROM POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE AVERAGE WAVE HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A SAFE VIEWING AREA. FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
2 follow-up statements
574 WHUS41 KBOX 071734 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 134 PM EDT WED JUN 7 2017 MAZ022-024-072200- /O.CON.KBOX.SU.Y.0001.000000T0000Z-170607T2200Z/ BARNSTABLE MA-NANTUCKET MA- 134 PM EDT WED JUN 7 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * LOCATION...EAST FACING BEACHES OF OUTER CAPE COD AND NANTUCKET. * TIMING...THROUGH 6 PM THIS EVENING. * SURF AND RIP CURRENT RISK...WITH EAST SWELLS UP TO 5 FEET AND OFFSHORE SEAS UP TO 7 TO 8 FEET...EXPECT THE INCREASED POTENTIAL OF RIP CURRENTS TO DEVELOP ALONG THE EAST FACING BEACHES OF CAPE COD AND NANTUCKET THROUGH THIS AFTERNOON. THE SWELLS WILL LOWER LATE THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER...AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO SHORE. ANOTHER MEANS OF ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE CURRENT OUT UNTIL IT DISSIPATES...THEN SWIM BACK TO SHORE OUTSIDE OF THE RIP CURRENT. DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE RIP CURRENTS CAN BE ENHANCED. IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL AWAY FROM POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE AVERAGE WAVE HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A SAFE VIEWING AREA. FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
274 WHUS41 KBOX 072157 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 557 PM EDT WED JUN 7 2017 MAZ022-024-072300- /O.EXP.KBOX.SU.Y.0001.000000T0000Z-170607T2200Z/ BARNSTABLE MA-NANTUCKET MA- 557 PM EDT WED JUN 7 2017 ...HIGH SURF ADVISORY WILL EXPIRE AT 6 PM EDT THIS EVENING... $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Jun 7, 4:05 AM EDT, 2 minutes earlier.
Area forecast discussion, Jun 7, 4:05 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
405 AM EDT Wed Jun 7 2017
.SYNOPSIS...
An upper level low pressure moves across New England overnight,
then exits Wednesday. High pressure will build south out of
Canada Wednesday and Thursday, bringing dry conditions. Low
pressure moves up the coast Thursday night and passes offshore
Friday. High pressure offshore builds over New England during
the weekend and early next week. This will bring a warming trend
to above normal temperatures. A backdoor cold front may try to
sneak in for a brief visit on Monday before moving off to the
east.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
955 PM Update...
Area of rain and showers across central and eastern areas has
been moving slowly E over the last few hours, with a band across
E Mass at 0155Z. With cyclonic rotation continuing across the NE
U.S., noting another area of -RA/RA spinning into NW and N
central Mass. Have kept best chance for precip across N Mass in
the Route 2 area as well as E Mass. Still kept chance POPs
going for most of the remainder of the region through around
06Z, then should taper off as weak low pres and drier air works
S overnight. QPF starting to taper off, less than 0.1 inches/hr
as seen on precip trends over N Mass over the last few hours.
As for the fog, will see it continue through the overnight with
low T/Td spreads in place as temps remain steady or may even
rise a bit after 06Z. Vsbys should slowly improve toward
daybreak.
NE winds have been diminishing as they start to back to N with
the exit of the offshore low.
Remainder of forecast in good shape, but have done a quick
update to bring conditions current.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
Wednesday...
Mid level low weakens to an open trof as it pushes south of New
England. Meanwhile, high pres will build south across the
region. Good low and mid level drying moves in from the north
so expect clouds to give way to increasing sunshine by midday,
perhaps delayed into the afternoon for the south coast and Cape
and Islands. Temps will rebound into the upper 60s and lower
70s with warmest readings in the CT valley. Seabreezes along
the east coast of MA will hold temps around 60 or lower 60s.
Wednesday night...
Quiet night with high pres in control. Mainly clear skies and
light winds with patchy late night fog possible in the normally
prone locations. Mins in the 40s, except lower 50s urban
centers.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Big Picture...
Longwave scale shows an evolution over the Eastern USA from trough
to zonal over the weekend, then to a ridge early next week.
Shortwave scale shows a closed low over New England Friday moving
onward to the Maritimes. One or two shortwaves then move across our
area over the weekend. Upper ridge then builds over the Eastern USA
Monday and Tuesday.
Height fields are lower than normal Friday, but trend to well above
normal for Sunday through Tuesday. This points to the warming trend
that has been consistantly advertised the past couple of days.
The model mass fields show differences in details such as placement
of the coastal low Thursday night/Friday. But they show general
agreement in the order of events through the weekend and agree on
the Eastern USA ridge next week. Thermal fields show evolving
numerical differences Sunday-to-Tuesday, but show a similar overall
pattern of warming during this period. Confidence in the long term
period is low-moderate for the Thursday night/Friday storm and
moderate-high for the weekend and early next week.
Details...
Thursday night-Friday...
As noted, the suite of models are now showing differences in detail
regarding the track of a coastal low up the East Coast Thursday
night. All have shifted east with the track compared with tracks 24
hours ago. The GGEM shows overnight and Friday morning rain over RI
and Eastern Mass while the remaining models either clip Cape Cod and
Islands or keep the precip entirely offshore. We elected to go with
likely pops over the Cape and Islands and chance pops RI and Eastern
Mass.
The upper low and cold pool swing across the region during Friday.
The cold pool aloft will bring roughly a 6C cooling aloft over our
area with convective indices becoming favorable for showers/tstms by
afternoon...totals around 50 and LI -1 to -2. We will show chance
pops expanding across the interior during Friday with a mention of
thunder.
Saturday...
As the upper low pulls out through the Maritimes, the flow becomes
more zonal. A shortwave moves through the flow and across New
England Saturday. At the same time, a cold front from Canada stalls
over Northern New England. We will show a period of clouds over
northern Mass along with chance pops for showers in that area.
Sunnier and drier farther south.
Sunday through Tuesday...
West Atlantic high pressure builds along the Eastern USA coast. This
brings an increasing southwest surface flow across the region and
transports much warmer and more humid air into our region. One
variable that could interrupt the warm air is a potential backdoor
cold front on Monday. Both the GFS and ECMWF show a stalled cold
front to our north and east...but close enough for later runs to
shift it over at least Eastern Mass if not farther to the west. This
will need to be monitored.
Mixed layer depths reach roughly 850 mb through the weekend. By
Sunday through Tuesday the temps at this level are forecast to reach
18-20C, which would support max sfc temps in the low to mid 90s. We
have bumped guidance temps up a couple of degrees and closer to this
range.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
Overnight...Moderate confidence.
Mainly VFR VSBYS across central and western areas, with patchy
MVFR-IFR VSBYS over E Mass at 01Z, with CIGS ranging from MVFR
across the CT valley to IFR-LIFR across the Worcester hills as
well as E Mass/RI. Bands of rain and patchy drizzle will
continue across N and E Mass should taper off by around 06Z or
so. NE winds continue to diminish as they back to N. Improving
conditions after 06Z-08Z.
Wednesday...High confidence.
Areas of MVFR/IFR early, but trend will be for quickly
improving conditions to VFR from north to south as clearing
develops through midday.
Wednesday night...High confidence.
VFR. Patchy late fog possible in normally prone locations in
the CT valley.
KBOS TAF...Moderate confidence. Conditions improving to VFR Wed
morning. Seabreeze developing around midday.
KBDL TAF...Moderate confidence. Conditions improving to VFR Wed
morning.
Outlook /Thursday Night through Sunday/...
Thursday night-Friday...
Low pressure passing well offshore of Nantucket will spread lower
ceilings and vsbys across Cape Cod and the Islands due to rain
showers and fog late Thursday night and Friday morning. Some of this
rain could spread to BOS and PVD with MVFR vsbys.
As the offshore system moves away, additional showers and scattered
thunderstorms may develop across Connecticut and Western/Central
Mass and then spread east. Expect brief MVFR conditions in any
showers Friday.
Saturday-Sunday...
VFR. Areas of IFR cigs/vsbys in morning fog. A few scattered showers
with brief MVFR in Western and Central Mass on Saturday.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...Moderate confidence.
Overnight...NE gusts to around 25 kt will linger through around
04Z-06Z over the eastern waters, otherwise will be diminishing.
Rough seas, especially eastern waters will slowly subside, but
will remain at or above 5 ft through 12Z. Periods of rain,
drizzle and fog will taper off after 06Z or so.
Wednesday...N-NE winds less than 20 kt will become locally
onshore over nearshore waters in the afternoon as seabreezes
develop. SCA seas persist over eastern waters.
Wednesday night...High pres over the waters will bring light
winds. Seas over eastern waters will subside below 5 ft.
Outlook /Thursday Night through Sunday/...
Thursday night-Friday...
Coastal low pressure passes well offshore, but brings increasing
northeast winds at night. Winds shift from the northwest on Friday.
Expect 20 to 25 knot gusts on the waters near Cape Cod and
Nantucket, and lesser wind north and west. Winds diminish during
Friday. Seas should build to 5-7 feet on the outer waters.
Saturday...
Southwest winds less than 25 knots Saturday, and seas generally less
than 5 feet. Increasing southwest winds Sunday with gusts 20 to 25
knots. Seas build to 5-6 feet mainly on the outer waters. A Small
Craft Advisory may be needed on Sunday.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 6 PM EDT this evening for MAZ022-024.
RI...None.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ250-254.
Small Craft Advisory until 7 PM EDT this evening for ANZ251-
255.
Small Craft Advisory until 5 PM EDT this afternoon for ANZ256.
&&
SYNOPSIS...WTB/KJC
NEAR TERM...KJC/EVT
SHORT TERM...KJC
LONG TERM...WTB
AVIATION...WTB/KJC/EVT
MARINE...WTB/KJC/EVT
CLIMATE...Hazardous weather outlook, Jun 6, 4:03 PM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 403 PM EDT Tue Jun 6 2017 ANZ234-CTZ002>004-MAZ002>024-026-RIZ001>008-072015- Buzzards Bay-Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 403 PM EDT Tue Jun 6 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, Massachusetts coastal waters, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Coastal low on Thursday night could bring wind headlines to the immediate MA coastline, however, confidence is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>233-235>237-250-251-254>256-072015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 403 PM EDT Tue Jun 6 2017 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Passing coastal low Thursday night into Friday may result in Northerly gales across the eastern waters, however, confidence is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 10:05 AM EDT | Small Craft Advisory for Hazardous Seas | BOX | 24 hr |
Nearby
High Surf Advisories in Massachusetts, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.